Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 179, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2004, 11:50 PM CDT for Stark County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 11:50 PM CDT (04:50 UTC)
- Expired
- Aug 4, 2004, 12:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Stark County, IL
The radar
The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2771 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 040450 SVRILX ILC175-040530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1148 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STARK COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 1230 AM CDT * AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELMIRA...OR ABOUT 8 MILES SOUTHEAST OF KEWANEE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELMIRA OSCEOLA BRADFORD AND RURAL STARK COUNTY THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4121 8985 4103 8991 4102 8968 4122 8967 $$ HALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:58 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 8:58 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 858 PM CDT TUE AUG 3 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD A LOW CENTERED OVER SOUTHEAST NEBRASKA...WITH ONE WARM FRONT EXTENDING NORTHEAST INTO WISCONSIN AND ANOTHER WARM FRONT EXTENDING EAST INTO NORTHERN ILLINOIS. A VERY WARM AND UNSTABLE AIRMASS IS IN PLACE TO THE SOUTH OF THE SECOND WARM FRONT...WITH 00Z ILX SOUNDING SHOWING CAPE IN EXCESS OF 5000 J/KG AND AN LI AROUND -11. WHILE THE ATMOSPHERE HAS STABILIZED SOME WITH RESPECT TO SURFACE BASED CONVECTION...THE INSTABILITY REMAINS ALOFT. INITIAL BOW ECHO FROM AFTERNOON CONVECTION WILL CLIP THE NORTHERN SECTIONS OF FORECAST AREA SHORTLY...THOUGH THE PRIMARY HIGH WIND THREAT WITH THIS BOW WILL STAY NORTH OF OUR FORECAST AREA. A LARGE MCS IS CURRENTLY DEVELOPING OVER WESTERN IOWA AHEAD OF THE SURFACE LOW AND ON THE NOSE OF THE DEVELOPING LOW LEVEL JET. THIS COMPLEX SHOULD TRACK ALONG THE OUTFLOW FROM THE INITIAL STORMS...WHICH SHOULD ALLOW IT TO TRACK FURTHER SOUTH INTO FORECAST AREA BY LATE TONIGHT ALONG WITH AN ASSOCIATED THREAT OF LARGE HAIL AND DAMAGING WINDS. && .PREV DISCUSSION... SHORT TERM...TONIGHT THROUGH THURSDAY... SMALL SCALE BOW ECHO MOVING ACROSS NORTHERN IOWA EXPECTED TO STAY PRETTY MUCH NORTH OF THE CWA THIS EVENING...HOWEVER ADDITIONAL DEVELOPMENT STILL EXPECTED FURTHER WEST OVER EASTERN NEBRASKA AND WESTERN IOWA AND THIS ACTIVITY WILL THREATEN AT LEAST THE NORTHERN ZONES LATE TONIGHT. SURFACE BOUNDARY NOTED FROM CENTRAL ILLINOIS INTO CENTRAL IOWA COULD BE THE FOCUSING MECHANISM FOR THESE STORMS. AFTER A LULL EARLY THIS EVENING...WILL RAISE POPS INTO THE CHANCE CATEGORY LATER THIS EVENING OVER THE WESTERN HALF OF THE AREA THEN INTO THE LIKELY CATEGORY IN THE NORTH OVERNIGHT. MODELS ARE BEGINNING TO CONVERGE SOMEWHAT ON A SOLUTION FOR WEDNESDAY WITH THE SURFACE LOW ALONG THE FRONT MOVING EAST ACROSS CENTRAL OR NORTHERN ILLINOIS BY MIDDAY WITH THE TRAILING COLD FRONT PUSHING THROUGH THE ENTIRE AREA EXCEPT FOR THE SOUTHEAST BY 00Z. WILL GO WITH LIKELY POPS EVERYWHERE EXCEPT FOR THE SOUTHEAST...WHERE CONVECTION MAY BE MORE SPOTTY FURTHER SOUTH IN THE WARM SECTOR. AMPLE MOISTURE FLOWING INTO THE SURFACE BOUNDARY TONIGHT AND EARLY WEDNESDAY MAY LEAD TO LOCALLY HEAVY RAINFALL AMOUNTS OVER THE NORTHERN HALF OF THE AREA AND WILL MENTION THIS IN THE ZONE FORECASTS. PREFER THE FURTHER SOUTH SOLUTION OF THE ETA ON THE AXIS OF HEAVIEST RAINFALL. WILL RETAIN CHANCE POPS FOR THE EAST WEDNESDAY EVENING...THEN THE WHOLE SYSTEM SHOULD BE PAST THE AREA BY THURSDAY MORNING. THE FORECAST PROBLEM THEN BECOMES HOW COOL THE AFTERNOON HIGH TEMPERATURES WILL BE. YET ANOTHER UNUSUALLY STRONG UPPER TROUGH IS EXPECTED TO ESTABLISH ITSELF OVER THE GREAT LAKES THE LAST HALF OF THE WEEK. 850MB TEMPERATURES ARE FORECAST TO BE AS LOW AS 7 OR 8 DEGC...BUT IT WILL BE A BATTLE BETWEEN THE COLD ADVECTION AND THE STILL STRONG AUGUST SUNSHINE. FOR NOW WILL GO WITH MID/UPPER 70S FOR THURSDAY AND FRIDAY...THEN A LITTLE WARMER THIS WEEKEND AS THE AIRMASS SLOWLY MODIFIES. LONG TERM...FRIDAY THROUGH TUESDAY... MAINLY DRY CONDITIONS ARE EXPECTED TO PREVAIL FOR MOST OF THE LONGER RANGE PERIOD. THE GFS WANTS TO BRING IN SOME QPF INTO THE AREA ON MONDAY...BUT THIS MAY BE TOO SOON DEPENDING ON HOW FAST THE GREAT LAKES UPPER TROUGH MOVES OUT. WILL PUT IN LOW CHANCE POPS FOR TUESDAY BUT MAY NEED TO ADJUST THE TIMING AS THAT TIME FRAME GETS CLOSER. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK/04
Hazardous weather outlook, Aug 3, 3:24 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 324 PM CDT TUE AUG 3 2004 ILZ027>031-036>038-040>057-061-041100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON... PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 324 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...MAINLY ALONG AND WEST OF INTERSTATE 70. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS WILL ALSO BE POSSIBLE LATER TONIGHT...MAINLY ALONG AND WEST OF THE ILLINOIS RIVER. DEPENDING ON THE TRACK OF THE SYSTEM...DAMAGING WINDS COULD BE A SIGNIFICANT THREAT TONIGHT ACROSS PARTS OF CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL MOVE A COLD FRONT THROUGH THE AREA ON WEDNESDAY. THERE WILL BE A SLIGHT CHANCE FOR SEVERE STORMS WEDNESDAY AND WEDNESDAY NIGHT. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS WILL BE POSSIBLE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT. ILZ062-063-066>068-071>073-041100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 324 PM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS OF SOUTHEAST ILLINOIS. THE PRIMARY THREAT AREA WILL BE MAINLY ALONG AND NORTHWEST OF INTERSTATE 70. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL MOVE A COLD FRONT THROUGH THE AREA ON WEDNESDAY. THERE WILL BE A SLIGHT CHANCE FOR SEVERE STORMS WEDNESDAY AND WEDNESDAY NIGHT. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS WILL BE POSSIBLE WITH THIS SYSTEM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND ON WEDNESDAY ACROSS PARTS OF SOUTHEAST ILLINOIS. 13
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:24 AM CDT | Severe Thunderstorm Warning | ILX | Marshall | 66 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.